Ask a doctor

Injectables and Chemotherapy

Can Botox or Other Injectibles Be Given to People Who Have Had Chemotherapy Treatment?

Doctor Answers (10)

Botox and fillers can be done, with the oncologist's permission, in patients undergoing chemo

+1

Chemotherapy may not be a contraindication to undergo Botox and fillers.  If your oncologist allows it then it can be done, as many of my patients have been allowed to have both.  some people might have very intense chemo that will interfere with their defenses against infection and then possibly a slightly greater risk of infectiton would occur from having fillers, but this still would be rare.It is important for those who are having chemotherapy, to maintain as optimistic a view as possible and feeling better about themselves during the treatment may help their immune system cope.  They shouldn't feel guilty having an aesthetic treatment during such an important treatment as chemo, but feel rather, that the aesthetic treatment is an adjunct to treating their whole person and helping them progress through and complete the chemo and increasing their odds of getting a remission.
 


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox, Wrinkle Treatment, Beverly Hills Botox, Los Angeles Botox, Nasal Surgery, Beverly Hills Rhinoplasty

+1

This is a complicated question and I think should be taken on a case by case basis.  First off a clearance from your oncologist would be in order before having Botox or any filler.  If cleared, then perhaps starting off slowly would be a good idea.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Injectables and Chemotherapy patients

+1

Chemotherapy causes immunosuppresion. It is always risky to subject an immunosuppressed patient to a cosmetic/non-medically necessary procedure. Any injury to the skin can lead to infection in even the non-immunosurpressed. Therefore, I would wait to treat the chemo patient until their white blood cell count returned to normal levels.

Peter L. Kopelson, MD
Beverly Hills Dermatologic Surgeon
5.0 out of 5 stars 1 review

You might also like...

Botox and Juvederm

+1

just have local effects. There may be a shorter duration of the desired effect though. Best wishes to you

Robert Kasten, MD
Mainz Dermatologic Surgeon

Injectables and Chemotherapy

+1

It is difficult to answer this question without knowing more specifics.  If you are currently being treated with chemotherapy agents, the best advice I can give (and the safest plan) is to have your facial plastic surgeon have a dialogue with your oncologist before proceeding.  If you have finished treatment and there are no serious immune or bleeding concerns, should be fine to go ahead.

James Bartels, MD
Manchester Facial Plastic Surgeon
5.0 out of 5 stars 10 reviews

Injectables and chemotherapy

+1

If you are finished with chemotherapy and your white blood cell counts and platelets are stable and there is no increased risk of infection, there is no contraindication to injectables.

However, I strongly recommend not doing any cosmetic procedures when your white blood cell counts or platelets are decreased for the week or so after chemo treatments.  The risk of infection and bleeding is too high at those times, and you do not want to put yourself in any jeopardy.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Injectables and Chemotherapy

+1

I would not expect ay problems secondary to injecting fillers in a patient receiving chemotherapy, but I would clear this with the patient's oncologist. Best of luck in your treatment.

Richard W. Fleming, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 15 reviews

Injectables and Chemotherapy

+1

I am not aware of any problems with facial injectable treatments in patients who have had or are undergoing chemotherapy. I have done many of these treatments on such patients without any problems. It is a great way to "feel better about yourself" during such a difficult time.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

The answer is generally yes.

+1

The caveat is that every individual circumstance is different.  You best bet is to see your cosmetic surgeon or dermatologist and have a personal consultation.  Your medical status is taken into consideration in recommend treatment.  Depending on the nature of your chemotherapy and how you are tolerating treatment, an individualized treatment plan can be developed for you that makes sense.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 18 reviews

BOTOX® & fillers are safe during chemotherapy

+1

BOTOX® & fillers like Juvéderm® are safe during chemotherapy, and I have treated friends and patients who are having chemotherapy. It is important to look and feel as good as possible at stressful times like that.

The only concern would be easy bruising if an individual is having a form of chemotherapy which caused a great reduction in the platelet count.

By the way, a friend had chemo, lost her hair, got a nice wig but was bothered by the loss of her eyebrows and eyelashes. I treated her with Latisse™, and within about 6 weeks she was delighted that her brows and lashes were growing back nicely. Now a clinical trial of Latisse™ for chemo patients is underway in the US.

Kevin Smith MD FRCPC

Kevin C. Smith, MD
Niagara Falls Dermatologic Surgeon
4.0 out of 5 stars 2 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.